Thunderstorm Wind, Scott
- When
- August 16, 7:37 PM CST
- Where
- Scott County, 0.69 mi N of Modoc
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.490, -101.080
Winds were estimated to be 60 MPH.
A northwest flow upper level regime pattern with another short wave trough moved across the area after sunset making it a wind driven event with decent DCAPE values to see downdraft winds exceed 60 mph in a couple of reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A northwest flow upper level regime pattern with another short wave trough moved across the area after sunset making it a wind driven event with decent DCAPE values to see downdraft winds exceed 60 mph in a couple of reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 16, 3:42 PM CST, 3 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 442 PM CDT Sun Aug 16 2020 ...Updated Aviation... .SHORT TERM...(This evening through Monday) Issued at 315 PM CDT Sun Aug 16 2020 Thunderstorms are expected to once again develop across portions of eastern Colorado this afternoon and trek southeast into western portions of our forecast area this evening into the early overnight hours. The strongest of storms will be capable of producing large hail and damaging winds, as well as heavy rain and frequent lightning. Otherwise, expect an increase in cloudiness and light winds from the south to southeast. Dry conditions are expected tomorrow with mostly clear skies. As for temperatures, lows tonight look to dip into the 60s with highs tomorrow in the upper 80s. .LONG TERM...(Monday night through Sunday) Issued at 315 PM CDT Sun Aug 16 2020 Upper level flow will become more northerly throughout the week as a large upper level ridge spins over the western United States. This in combination of drier conditions towards the surface will result in little to no rain chances for western Kansas. However, a stray thunderstorm or two can not be ruled out during peak heating. Temperatures through the long term look to reach into the upper 80s with lows in the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 442 PM CDT Sun Aug 16 2020 VFR will continue through this TAF cycle. Scattered strong to severe convection across eastern Colorado and NW Kansas as of 2140z is moving slowly south in the direction of SW Kansas. Have very low confidence regarding how much, if any, of this activity will survive and move toward the terminals tonight. With models in disarray, opted to keep convection out of all TAFs. Variable amounts of cirrus anvil debris are expected. Light SE winds to begin the TAF period this evening, will trend light and variable, and then NWly toward morning, as a weak cold front slides through the airports. Behind the cold front daylight Monday, a light NEly wind will prevail with no convection expected. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 88 63 88 / 10 0 0 0 GCK 63 86 62 89 / 20 0 0 0 EHA 61 89 63 93 / 40 10 0 0 LBL 63 91 63 92 / 30 10 0 0 HYS 66 89 63 87 / 20 0 0 0 P28 68 90 64 87 / 10 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 434 AM CDT Sun Aug 16 2020 KSZ030-031-043>046-061>066-074>081-084>090-170945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 434 AM CDT Sun Aug 16 2020 /334 AM MDT Sun Aug 16 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a chance of thunderstorms late this afternoon into early tonight, especially across far western Kansas. These storms could be severe with hail to half dollar size and winds to 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement National Weather Service Dodge City KS 500 PM CDT Sun Aug 16 2020 KSZ087-162230- Meade KS- 500 PM CDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND SOUTHWESTERN MEADE COUNTIES UNTIL 530 PM CDT... At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Kismet, moving southeast at 10 mph. Penny size hail will be possible with this storm. This storm will remain over mainly rural areas of southeastern Seward and southwestern Meade Counties. LAT...LON 3700 10063 3715 10064 3722 10063 3700 10030 TIME...MOT...LOC 2200Z 308DEG 49KT 3715 10058 TATRO
Special Weather Statement National Weather Service Dodge City KS 712 PM CDT Sun Aug 16 2020 KSZ030-031-170100- Trego KS-Ellis KS- 712 PM CDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR TREGO AND NORTHWESTERN ELLIS COUNTIES UNTIL 800 PM CDT... At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Ogallah, moving southeast at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hays, Ellis, Wakeeney, Ogallah, Collyer, Trego Center, Yocemento, Riga and Voda. LAT...LON 3886 9921 3884 10015 3913 10015 3913 9932 TIME...MOT...LOC 0011Z 309DEG 33KT 3915 9975 TATRO
Special Weather Statement
National Weather Service Dodge City KS
750 PM CDT Sun Aug 16 2020
KSZ030-043>045-170145-
Trego KS-Lane KS-Scott KS-Ness KS-
750 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...NORTHERN
SCOTT...SOUTHWESTERN TREGO AND NORTHERN LANE COUNTIES UNTIL 845 PM
CDT...
At 749 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Utica to 14 miles southwest
of Gove to 7 miles east of Wallace. Movement was south at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dighton, Utica, Healy, Scott State Lake, Manning, Pendennis and
Shields.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.
LAT...LON 3846 10004 3846 10055 3854 10113 3870 10113
3870 10016 3890 10015
TIME...MOT...LOC 0049Z 343DEG 28KT 3884 10023 3884 10071 3893 10145
TATROSpecial Weather Statement
National Weather Service Dodge City KS
755 PM CDT Sun Aug 16 2020
KSZ030-031-045-046-170145-
Rush KS-Trego KS-Ellis KS-Ness KS-
755 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHERN
TREGO...NORTHERN RUSH AND ELLIS COUNTIES UNTIL 845 PM CDT...
At 754 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Natoma to near Ellis to 11 miles south of
Collyer. Movement was southeast at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Hays, Ellis, Victoria, Walker, Catherine, Ransom, Schoenchen,
McCracken, Liebenthal, Brownell, Emmeram, Trego Center, Yocemento,
Cedar Bluff, Munjor, Arnold, Loretta, Pfeifer, Toulon and Antonino.
LAT...LON 3870 9904 3860 9903 3856 9912 3857 10007
3871 10016 3890 10015 3892 9967 3914 9918
3913 9904
TIME...MOT...LOC 0054Z 309DEG 61KT 3914 9905 3889 9961 3887 10013
TATROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 1 S WAKEENEY 39.01N 99.88W
08/16/2020 M43 MPH TREGO KS MESONET
MESONET STATION K5WKY 1 SSW WAKEENEY.
&&Special Weather Statement
National Weather Service Dodge City KS
833 PM CDT Sun Aug 16 2020
KSZ043-044-170215-
Lane KS-Scott KS-
833 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...SOUTHERN
SCOTT AND SOUTHERN LANE COUNTIES UNTIL 915 PM CDT...
At 833 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Scott City, moving southeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Scott City, Alamota, Shallow Water, Modoc, Grigston and Amy.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.
LAT...LON 3846 10054 3846 10025 3826 10025 3827 10112
3854 10113
TIME...MOT...LOC 0133Z 305DEG 36KT 3857 10098
TATROThe Goodland radar (KGLD), 111 km away, was scanning. The volume nearest the first event began at 01:39 UTC.
2 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920209, 920210.